Family Believes Tamiflu Caused Their 16-Year-Old Boy to Commit Suicide


FOX59

As the flu continues to spread all over the country, more and more people are being treated with the antiviral medication Tamiflu. The drug is usually prescribed as a way to diminish flu symptoms and help people fight the virus. But earlier in January, a pair of Texas parents went viral after they claimed their toddler tried to jump out of a window as a result of scary psychological side effects from taking Tamiflu. Now another family is reeling from the unexpected suicide of their teenage boy, and they claim those same psychological side effects are to blame.

Advertisement

Jackie Ray, who has legal guardianship over her nephew Charlie Harp, told Fox 59 the 16-year-old was diagnosed with the flu last Thursday, January 25, 2018. He started a standard course of Tamiflu right away. Less than 24 hours later, Harp was found dead in her garage. "At 2:00 I texted him and I didn't get a response, and I knew something was wrong," Ray said. "My husband came home and found him in the house."

Harp had only taken two doses of Tamiflu before his death, but his aunt and uncle think extreme side effects from the drug are what caused him to take his own life. "He's been the same," his uncle Brad Ray told Fox 59. "[I wondered], what did we do differently? And it clicked, he just started new medicine."


GoFundMe

More from CafeMom: 20 Kids Have Died From the Flu This Year -- Here's What You Need to Know

The most common side effects of Tamiflu include vomiting, diarrhea, headache, nosebleeds, and sleep problems. But the label on the drug also states that pediatric patients may be at an increased risk of confusion or abnormal behavior. Board certified pediatrician Dr. Jarret Patton, MD, FAAP, told CafeMom earlier this month, "Bizarre behavior changes have been known to happen to children under this treatment." Still, he warns, those side effects are extremely rare, and "treatment still outweighs the risk of side effects."

But the Rays say they were never told about the risk of behavioral side effects, and even though they can't definitively say what caused Harp to take his own life, they want to speak out to warn other parents. "The thought of someone else not knowing and give it to their children, I can't bear that," Jackie Ray told Fox 59.

The makers of Tamiflu declined to comment on the case, but did release a statement to Fox 59 confirming that "neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents."


FOX59

More from CafeMom: Nurse Shares Urgent Warning About New Flu Symptom Most Parents Have Never Seen

They also added that there isn't any data that suggests a link between such events and antiviral treatment, but any patient taking Tamiflu should be closely monitored for behavioral changes. The makers of the drug intend to conduct a full investigation.

A GoFundMe has been set up to help the family with funeral expenses. On it, Jackie Ray wrote a heartfelt tribute to her nephew. "I may not have given birth to him, but I loved him as he was my own. I am honored to have been able to be a mother to him with the time we had," she wrote. "My heart is crushed, miss that boy already. I love you Charlie!"

Read More >